Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Veins become more noticeable. What could be causing this?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 7125 Questions
The veins in my body are a lot more noticeable now then what they have ever been. In my chest, breast, legs, rib and hip areas mostly. What could this mean. This has never happened before
Posted Tue, 2 Apr 2013 in Brain and Spine
Answered by Dr. Shoaib Khan 39 minutes later
Hello and welcome to XXXXXXX

Thank you for writing to us.

The reasons for veins to become more prominent than before are a few. Let me list them out for you.
-Increased blood circulation (usually due to improved lifestyle; exercise; diet; medications to promote blood circulation; etc.)
-Decreased body fat (subcutaneous fat). This occurs as a result of weight loss
-Temperature change
-Medication (eg. steroids) have also found to cause this
-Reduced skin texture (thinning; with age)
-Conditions (eg. varicose veins)
-Dehydration (makes the blood thick and more visible)

I wouldn't worry about these, unless you experience other symptoms (pain, exhaustion, weakness, lethargy, dry skin, difficulty moving the affected region, etc.) along with this. But, you could go about a general health checkup which would help in ruling out a few conditions.

I hope this helps. Do write back to me for any further clarifications, I would be happy to help.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Veins become more noticeable. What could be causing this? 4 minutes later
The weight loss and improved lifestyle could explain it. Along with this I have been getting light head and dizzy to the point of fainting. It doesn't matter what I am doing sitting, standing or laying down it happens. This has been happening for the last 3 days the veins have been like this for for about 2 weeks cold they be linked together
Answered by Dr. Shoaib Khan 4 minutes later
Hello once again.

With the presentation you have just described, it does sound like you are on a severe weight loss program. Is this true?

But, if it is, this does not seem to be really healthy, I say this due to your presentation. Although the possibilities causing these symptoms can be numerous, I am concentrating on a few more likely ones (with the help of your presentation).

-Low blood sugar (due to long duration's of starvation)
-Extended periods of exercise
-Low blood pressure (due to a particular diet; which is not providing you with the required nutrients, salts, etc.)

If the above mentioned information could be possible. Please change the diet you are on, and include a more healthy one. Please do not misunderstand my suggestions, I only say this out of concern for your well-being.

I hope this information helps. Do write back to me for any further clarifications. I would be happy to help.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Veins become more noticeable. What could be causing this? 11 minutes later
No I am not on a diet just healthier eating 3 meals a day and I don't really exercise just work 6 days a week. As I have no large bowel I keep myself well hydrated and have added a little bit of salt in my diet as directed by my specialist at the time but I have been doing this for the last 6 years. Having the ileostomy I have become more aware of what I eat and I must eat to avoid leakages and and watery output. The only thing I have changed lately is cut out how much soft drink I drink a day with water. I haven't cut it out totally but I have reduced the amount maybe this has contributed to it. Don't think his has anything to do with my Crohn's disease as I have had it for the past 9 years and I only get asthma in winter or colder days and I have had that since I was a kid. My ileostomy I have had for 6 years. So I have ruled out them being a factor as nothing has changed with any of them conditions.
Answered by Dr. Shoaib Khan 7 minutes later
Thank you for the information.

This could have indeed resulted from the lifestyle modifications and gradual weight loss. As the visibility of these veins increasing, is a gradual process.

I hope you are eating healthy, and have not resulted in any anemic changes. Other than this, I doubt there should be anything else causing this. Increasing the salt content will certainly help in preventing the lightheadedness and dizziness. Also as your doctor would have advised against sugar containing and carbonated drinks, you might have to substitute your daily sugar requirement from other foods. Introduce a few fruits which do not irritate your system, they can provide you with the required glucose, and prevent the lightheadedness and dizziness.

I wish you all the best and hope you live a long, healthy and beautiful life. Please feel free to write back to me for any further clarifications, I would be happy to help you.

Best wishes ma'am.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor